Everyone can gain something of value from learning the symptoms overuse, how much is too much, and the dangers oxycodone presents the body.
Oxycodone is a prescription medication that is part of a class of drugs called semisynthetic opioids. Physicians will often refer to it by its brand name, OxyContin, while others may prefer the more informal moniker, Oxy. The drug is considered a moderate-to-high painkiller compound, or analgesic, that treats any number of pain-inducing injuries. Many individuals suffering from cancer are prescribed oxycodone as a means to manage their chronic pain. Like other opioids, this drug has contributed to the vast opioid epidemic currently ravaging the United States. In fact, oxycodone tops all other opioids in a number of recreational uses.
In the past decade, opioid prescriptions have reached rampant proportions. Millions of pills are overprescribed annually, leading to high abuse rates and the massive potential of these drugs finding their way into the hands of those that shouldn’t have them. State and federal governments are making concerted efforts to halt the spread by introducing pill limits and putting in billions of dollars to combat the problem at every level.
Some trends show prescription opioid overdoses are declining. But this might not be such a cause for celebration. It seems that individuals are not choosing complete drug cessation but, rather, upgrading to cheaper and more potent opioid alternatives such as heroin and fentanyl. Pills like oxycodone are becoming catalysts for future abuse and substance use disorders of deadlier toxins. It’s estimated that four in five heroin users began using with prescription opioids.
As it stands, the issue of prescription opioid overdoses is far from over. For many, oxycodone is the pill that comes to mind when picturing the traditional idea of pills. The hope, then, is that everyone can gain something of value from learning the symptoms of its overuse, just how much is too much, and the dangers oxycodone presents the body and society as a whole.
The question to end all oxycodone questions: can you overdose on the drug?
Without a doubt, yes.
There are plenty of ways in which someone might accidentally overdose on oxycodone. They crave additional pain relief and take too many pills. They mistake oxycodone with another medication or less potent opioid. They misread the prescription dosage on their bottle. They crush or break an extended-release form of the medication, inadvertently consuming dangerous amounts of the drug. Or perhaps they take excessive amounts of oxycodone to get high. Whatever the reason may be, overdose is certainly a risk.
Individuals who use this medication recreationally, some 11 million in this country alone, chase after feelings of euphoria and contentment when taking the drug to achieve a high. In the process, tens of thousands of these people find themselves in the emergency room each year because of oxycodone misuse.
Not only can an individual overdose on oxycodone, but they can also perish from it as well. In 2014, upwards of 19,000 individuals died from opioid prescription drug overdoses, including oxycodone. Those confounding numbers account for half of all opioid fatalities year after year.
As with most prescription medications, side effects may occur. This is always a possibility even when taking the recommended dose. However, when these limits are surpassed, an overdose may occur and certain symptoms may arise. These could include gastrointestinal spasms or convulsions, drowsiness, erratic or shallow breathing, blue fingernails or lips, limpness, and unreactive pupils.
Opioids such as oxycodone affect parts of the brain that regulate breathing and other basic life functions. Symptoms should be given the attentiveness they deserve and a prompt reaction in response. Contact medical personnel right away if you or a loved exhibit even one of the above indicators.
Tolerance leads to more frequent and higher dosages in an attempt to feel the same effects. However, tolerance means that it takes more to get high, it doesn’t necessarily mean that one’s body is tolerant to sudden increasing levels of toxins. Far from it.
Also, if someone who used to use oxycodone can no longer stay abstinent and relapses, they put themselves at a greater risk for an overdose. This often occurs because their tolerance is gone. The person will mistakenly use the same high dosage amount they were consuming before recovery and accidentally poison themselves in the process.
Clearly, tolerance is a tricky beast in its own right. It is why it can be so difficult to pinpoint just how much oxycodone it would take to fatally overdose. Each person is so different. People using the drug for the first time can experience detrimental effects after taking more than 15 mg every six hours. Individuals who have been taking oxycodone for an extended period of time might not exhibit overdose symptoms until after several hundred milligrams in a day.
If you’re accompanying someone to the hospital following an oxycodone overdose, always be sure to bring the pill bottle along. Most prescription drugs look alike — doctors need to make sure their patient is overdosing on an opioid and not something else entirely.
Medical staff might administer the anti-opioid drug known as naloxone. This lifesaver suppresses opioid overdoses at the chemical level by blocking the same receptors the drug binds to.
If you or a loved one live with addiction or are using drugs recreationally and want to stop, The Recovery Village® can help. Reach out to one of our representatives today to learn how you can start on your path to recovery.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.